The Gopakumar-Vafa formula for symplectic manifolds

Abstract

The Gopakumar-Vafa conjecture predicts that the Gromov-Witten invariants of a Calabi-Yau 3-fold can be canonically expressed in terms of integer invariants called BPS numbers. Using the methods of symplectic Gromov-Witten theory, we prove that the Gopakumar-Vafa conjecture holds for any symplectic Calabi-Yau 6-manifold, and hence for Calabi-Yau 3-folds. The results extend to all symplectic 6-manifolds and to the genus zero GW invariants of semipositive manifolds.

  • [b-p-BPS] Go to document J. Bryan and R. Pandharipande, "BPS states of curves in Calabi-Yau 3-folds," Geom. Topol., vol. 5, pp. 287-318, 2001.
    @ARTICLE{b-p-BPS,
      author = {Bryan, Jim and Pandharipande, Rahul},
      title = {B{PS} states of curves in {C}alabi-{Y}au 3-folds},
      journal = {Geom. Topol.},
      fjournal = {Geometry and Topology},
      volume = {5},
      year = {2001},
      pages = {287--318},
      issn = {1465-3060},
      mrclass = {14N35 (14J32 81T30)},
      mrnumber = {1825668},
      mrreviewer = {Vicente Muñoz},
      doi = {10.2140/gt.2001.5.287},
      url = {http://dx.doi.org/10.2140/gt.2001.5.287},
      zblnumber = {1063.14068},
      }
  • [b-p-GWcurves] Go to document J. Bryan and R. Pandharipande, "The local Gromov-Witten theory of curves," J. Amer. Math. Soc., vol. 21, iss. 1, pp. 101-136, 2008.
    @ARTICLE{b-p-GWcurves,
      author = {Bryan, Jim and Pandharipande, Rahul},
      title = {The local {G}romov-{W}itten theory of curves},
      note = {With an appendix by Bryan, C. Faber, A. Okounkov and Pandharipande},
      journal = {J. Amer. Math. Soc.},
      fjournal = {Journal of the American Mathematical Society},
      volume = {21},
      year = {2008},
      number = {1},
      pages = {101--136},
      issn = {0894-0347},
      mrclass = {14N35 (57R56)},
      mrnumber = {2350052},
      mrreviewer = {Sergiy Koshkin},
      doi = {10.1090/S0894-0347-06-00545-5},
      url = {http://dx.doi.org/10.1090/S0894-0347-06-00545-5},
      zblnumber = {1126.14062},
      }
  • [f-p] Go to document C. Faber and R. Pandharipande, "Hodge integrals and Gromov-Witten theory," Invent. Math., vol. 139, iss. 1, pp. 173-199, 2000.
    @ARTICLE{f-p,
      author = {Faber, C. and Pandharipande, R.},
      title = {Hodge integrals and {G}romov-{W}itten theory},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {139},
      year = {2000},
      number = {1},
      pages = {173--199},
      issn = {0020-9910},
      mrclass = {14N35},
      mrnumber = {1728879},
      mrreviewer = {Jim A. Bryan},
      doi = {10.1007/s002229900028},
      url = {http://dx.doi.org/10.1007/s002229900028},
      zblnumber = {0960.14031},
      }
  • [gv1] R. Gopakumar and C. Vafa, ${M}$-Theory and Topological Strings I.
    @MISC{gv1,
      author = {Gopakumar, R. and Vafa, C.},
      title = {${M}$-Theory and Topological Strings {I}},
      arxiv = {hep-th/9809187},
      zblnumber = {},
      }
  • [gv2] R. Gopakumar and C. Vafa, ${M}$-Theory and Topological Strings II.
    @MISC{gv2,
      author = {Gopakumar, R. and Vafa, C.},
      title = {${M}$-Theory and Topological Strings {II}},
      arxiv = {hep-th/9812127},
      zblnumber = {},
      }
  • [ip1] Go to document E. Ionel and T. H. Parker, "The Gromov invariants of Ruan-Tian and Taubes," Math. Res. Lett., vol. 4, iss. 4, pp. 521-532, 1997.
    @ARTICLE{ip1,
      author = {Ionel, Eleny-Nicoleta and Parker, Thomas H.},
      title = {The {G}romov invariants of {R}uan-{T}ian and {T}aubes},
      journal = {Math. Res. Lett.},
      fjournal = {Mathematical Research Letters},
      volume = {4},
      year = {1997},
      number = {4},
      pages = {521--532},
      issn = {1073-2780},
      mrclass = {58D10 (14N10 58D27 58D29)},
      mrnumber = {1470424},
      mrreviewer = {Bernd Siebert},
      doi = {10.4310/MRL.1997.v4.n4.a9},
      url = {http://dx.doi.org/10.4310/MRL.1997.v4.n4.a9},
      zblnumber = {0889.57030},
      }
  • [IP2] Go to document E. Ionel and T. H. Parker, "Relative Gromov-Witten Invariants," Ann. of Math., vol. 157, iss. 1, pp. 45-96, 2003.
    @ARTICLE{IP2,
      author = {Ionel, Eleny-Nicoleta and Parker, Thomas H.},
      title = {Relative {G}romov-{W}itten Invariants},
      journal = {Ann. of Math.},
      volume = {157},
      number = {1},
      year = {2003},
      pages = {45--96},
      zblnumber = {1039.53101},
      mrnumber = {1954264},
      doi = {10.4007/annals.2003.157.45},
      }
  • [IS1] Go to document S. M. Ivashkovich and V. V. Shevchishin, "Deformations of noncompact complex curves, and envelopes of meromorphy of spheres," Mat. Sb., vol. 189, iss. 9, pp. 23-60, 1998.
    @ARTICLE{IS1,
      author = {Ivashkovich, S. M. and Shevchishin, V. V.},
      title = {Deformations of noncompact complex curves, and envelopes of meromorphy of spheres},
      journal = {Mat. Sb.},
      fjournal = {Rossiĭskaya Akademiya Nauk. MatematicheskiĭSbornik},
      volume = {189},
      year = {1998},
      number = {9},
      pages = {23--60},
      issn = {0368-8666},
      mrclass = {32Q65 (32D10)},
      mrnumber = {1680860},
      mrreviewer = {Ignasi Mundet-Riera},
      doi = {10.1070/SM1998v189n09ABEH000347},
      url = {http://dx.doi.org/10.1070/SM1998v189n09ABEH000347},
      zblnumber = {0920.32012},
      }
  • [IS2] Go to document S. Ivashkovich and V. Shevchishin, "Structure of the moduli space in a neighborhood of a cusp-curve and meromorphic hulls," Invent. Math., vol. 136, iss. 3, pp. 571-602, 1999.
    @ARTICLE{IS2,
      author = {Ivashkovich, S. and Shevchishin, V.},
      title = {Structure of the moduli space in a neighborhood of a cusp-curve and meromorphic hulls},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {136},
      year = {1999},
      number = {3},
      pages = {571--602},
      issn = {0020-9910},
      mrclass = {32Q65 (32G10 32Q60)},
      mrnumber = {1695206},
      mrreviewer = {Author's review (S.I.)},
      doi = {10.1007/s002220050319},
      url = {http://dx.doi.org/10.1007/s002220050319},
      zblnumber = {0930.32017},
      }
  • [k-p] Go to document A. Klemm and R. Pandharipande, "Enumerative geometry of Calabi-Yau 4-folds," Comm. Math. Phys., vol. 281, iss. 3, pp. 621-653, 2008.
    @ARTICLE{k-p,
      author = {Klemm, A. and Pandharipande, R.},
      title = {Enumerative geometry of {C}alabi-{Y}au 4-folds},
      journal = {Comm. Math. Phys.},
      fjournal = {Communications in Mathematical Physics},
      volume = {281},
      year = {2008},
      number = {3},
      pages = {621--653},
      issn = {0010-3616},
      mrclass = {14N10 (14J32 14N35 32Q25)},
      mrnumber = {2415462},
      mrreviewer = {Hsian-Hua Tseng},
      doi = {10.1007/s00220-008-0490-9},
      url = {http://dx.doi.org/10.1007/s00220-008-0490-9},
      zblnumber = {1157.32022},
      }
  • [K] U. Koschorke, "Infinite dimensional $K$-theory and characteristic classes of Fredholm bundle maps," in Global Analysis, Amer. Math. Soc., Providence, R.I., 1970, pp. 95-133.
    @INCOLLECTION{K,
      author = {Koschorke, Ulrich},
      title = {Infinite dimensional {$K$}-theory and characteristic classes of {F}redholm bundle maps},
      booktitle = {Global {A}nalysis},
      venue = {{P}roc. {S}ympos. {P}ure {M}ath., {V}ol. {XV},
      {B}erkeley, {C}alif., 1968},
      pages = {95--133},
      publisher = {Amer. Math. Soc., Providence, R.I.},
      year = {1970},
      mrclass = {57.55},
      mrnumber = {0279838},
      mrreviewer = {D. Burghelea},
      zblnumber = {0207.53602},
      }
  • [L] Go to document J. Lee, "Holomorphic 2-forms and vanishing theorems for Gromov-Witten invariants," Canad. Math. Bull., vol. 52, iss. 1, pp. 87-94, 2009.
    @ARTICLE{L,
      author = {Lee, Junho},
      title = {Holomorphic 2-forms and vanishing theorems for {G}romov-{W}itten invariants},
      journal = {Canad. Math. Bull.},
      fjournal = {Canadian Mathematical Bulletin. Bulletin Canadien de Mathématiques},
      volume = {52},
      year = {2009},
      number = {1},
      pages = {87--94},
      issn = {0008-4395},
      mrclass = {53D45 (14N35)},
      mrnumber = {2494314},
      mrreviewer = {Hsian-Hua Tseng},
      doi = {10.4153/CMB-2009-011-1},
      url = {http://dx.doi.org/10.4153/CMB-2009-011-1},
      zblnumber = {1167.53072},
      }
  • [LP1] Go to document J. Lee and T. H. Parker, "A structure theorem for the Gromov-Witten invariants of Kähler surfaces," J. Differential Geom., vol. 77, iss. 3, pp. 483-513, 2007.
    @ARTICLE{LP1,
      author = {Lee, Junho and Parker, Thomas H.},
      title = {A structure theorem for the {G}romov-{W}itten invariants of {K}ähler surfaces},
      journal = {J. Differential Geom.},
      fjournal = {Journal of Differential Geometry},
      volume = {77},
      year = {2007},
      number = {3},
      pages = {483--513},
      issn = {0022-040X},
      mrclass = {53D45 (14N35 32J27)},
      mrnumber = {2362322},
      mrreviewer = {Hans U. Boden},
      doi = {10.4310/jdg/1193074902},
      zblnumber = {1130.53059},
      }
  • [LP2] Go to document J. Lee and T. H. Parker, "An obstruction bundle relating Gromov-Witten invariants of curves and Kähler surfaces," Amer. J. Math., vol. 134, iss. 2, pp. 453-506, 2012.
    @ARTICLE{LP2,
      author = {Lee, Junho and Parker, Thomas H.},
      title = {An obstruction bundle relating {G}romov-{W}itten invariants of curves and {K}ähler surfaces},
      journal = {Amer. J. Math.},
      fjournal = {American Journal of Mathematics},
      volume = {134},
      year = {2012},
      number = {2},
      pages = {453--506},
      issn = {0002-9327},
      mrclass = {53D45 (14N35 32J27 32Q15)},
      mrnumber = {2905003},
      mrreviewer = {Jian Xun Hu},
      doi = {10.1353/ajm.2012.0010},
      url = {http://dx.doi.org/10.1353/ajm.2012.0010},
      zblnumber = {1253.53086},
      }
  • [LM] Go to document R. B. Lockhart and R. C. McOwen, "Elliptic differential operators on noncompact manifolds," Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), vol. 12, iss. 3, pp. 409-447, 1985.
    @ARTICLE{LM,
      author = {Lockhart, Robert B. and McOwen, Robert C.},
      title = {Elliptic differential operators on noncompact manifolds},
      journal = {Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4)},
      fjournal = {Annali della Scuola Normale Superiore di Pisa. Classe di Scienze. Serie IV},
      volume = {12},
      year = {1985},
      number = {3},
      pages = {409--447},
      issn = {0391-173X},
      mrclass = {58G15 (47A53 47F05 58G10)},
      mrnumber = {0837256},
      mrreviewer = {William Margulies},
      url = {http://www.numdam.org/item?id=ASNSP_1985_4_12_3_409_0},
      zblnumber = {0615.58048},
      }
  • [mnop] Go to document D. Maulik, A. Oblomkov, A. Okounkov, and R. Pandharipande, "Gromov-Witten/Donaldson-Thomas correspondence for toric 3-folds," Invent. Math., vol. 186, iss. 2, pp. 435-479, 2011.
    @ARTICLE{mnop,
      author = {Maulik, D. and Oblomkov, A. and Okounkov, A. and Pandharipande, R.},
      title = {Gromov-{W}itten/{D}onaldson-{T}homas correspondence for toric 3-folds},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {186},
      year = {2011},
      number = {2},
      pages = {435--479},
      issn = {0020-9910},
      mrclass = {14N35 (14M25)},
      mrnumber = {2845622},
      mrreviewer = {Hsian-Hua Tseng},
      doi = {10.1007/s00222-011-0322-y},
      url = {http://dx.doi.org/10.1007/s00222-011-0322-y},
      zblnumber = {1232.14039},
      }
  • [mw] Go to document M. J. Micallef and B. White, "The structure of branch points in minimal surfaces and in pseudoholomorphic curves," Ann. of Math. (2), vol. 141, iss. 1, pp. 35-85, 1995.
    @ARTICLE{mw,
      author = {Micallef, Mario J. and White, Brian},
      title = {The structure of branch points in minimal surfaces and in pseudoholomorphic curves},
      journal = {Ann. of Math. (2)},
      fjournal = {Annals of Mathematics. Second Series},
      volume = {141},
      year = {1995},
      number = {1},
      pages = {35--85},
      issn = {0003-486X},
      mrclass = {58E12 (53A10)},
      mrnumber = {1314031},
      mrreviewer = {Nathan Smale},
      doi = {10.2307/2118627},
      url = {http://dx.doi.org/10.2307/2118627},
      zblnumber = {0873.53038},
      }
  • [ms] Go to document D. McDuff and D. Salamon, $J$-Holomorphic Curves and Symplectic Topology, Second ed., Amer. Math. Soc., Providence, RI, 2012, vol. 52.
    @BOOK{ms,
      author = {McDuff, Dusa and Salamon, Dietmar},
      title = {{$J$}-Holomorphic Curves and Symplectic Topology},
      series = {Amer. Math. Soc. Colloq. Publ.},
      volume = {52},
      edition = {Second},
      publisher = {Amer. Math. Soc., Providence, RI},
      year = {2012},
      pages = {xiv+726},
      isbn = {978-0-8218-8746-2},
      mrclass = {53D45 (32Q65 53D35)},
      mrnumber = {2954391},
      mrreviewer = {Mark Alan Branson},
      zblnumber = {1272.53002},
      doi = {10.1090/coll/052},
      }
  • [p] Go to document R. Pandharipande, "Hodge integrals and degenerate contributions," Comm. Math. Phys., vol. 208, iss. 2, pp. 489-506, 1999.
    @ARTICLE{p,
      author = {Pandharipande, R.},
      title = {Hodge integrals and degenerate contributions},
      journal = {Comm. Math. Phys.},
      fjournal = {Communications in Mathematical Physics},
      volume = {208},
      year = {1999},
      number = {2},
      pages = {489--506},
      issn = {0010-3616},
      mrclass = {14N35 (14J32 14J81)},
      mrnumber = {1729095},
      mrreviewer = {Paolo Aluffi},
      doi = {10.1007/s002200050766},
      url = {http://dx.doi.org/10.1007/s002200050766},
      zblnumber = {0953.14036},
      }
  • [p-p] Go to document R. Pandharipande and A. Pixton, "Gromov-Witten/Pairs correspondence for the quintic 3-fold," J. Amer. Math. Soc., vol. 30, iss. 2, pp. 389-449, 2017.
    @ARTICLE{p-p,
      author = {Pandharipande, R. and Pixton, A.},
      title = {Gromov-{W}itten/{P}airs correspondence for the quintic 3-fold},
      journal = {J. Amer. Math. Soc.},
      fjournal = {Journal of the American Mathematical Society},
      volume = {30},
      year = {2017},
      number = {2},
      pages = {389--449},
      issn = {0894-0347},
      mrclass = {14N35 (14H60 14J32)},
      mrnumber = {3600040},
      mrreviewer = {Sergiy Koshkin},
      doi = {10.1090/jams/858},
      url = {http://dx.doi.org/10.1090/jams/858},
      zblnumber = {1360.14134},
      }
  • [p-t] Go to document R. Pandharipande and R. P. Thomas, "Curve counting via stable pairs in the derived category," Invent. Math., vol. 178, iss. 2, pp. 407-447, 2009.
    @ARTICLE{p-t,
      author = {Pandharipande, R. and Thomas, R. P.},
      title = {Curve counting via stable pairs in the derived category},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {178},
      year = {2009},
      number = {2},
      pages = {407--447},
      issn = {0020-9910},
      mrclass = {14N35 (14F05 18E30)},
      mrnumber = {2545686},
      mrreviewer = {Yunfeng Jiang},
      doi = {10.1007/s00222-009-0203-9},
      url = {http://dx.doi.org/10.1007/s00222-009-0203-9},
      zblnumber = {1204.14026},
      }
  • [pardon] Go to document J. Pardon, "An algebraic approach to virtual fundamental cycles on moduli spaces of pseudo-holomorphic curves," Geom. Topol., vol. 20, iss. 2, pp. 779-1034, 2016.
    @ARTICLE{pardon,
      author = {Pardon, John},
      title = {An algebraic approach to virtual fundamental cycles on moduli spaces of pseudo-holomorphic curves},
      journal = {Geom. Topol.},
      fjournal = {Geometry \& Topology},
      volume = {20},
      year = {2016},
      number = {2},
      pages = {779--1034},
      issn = {1465-3060},
      mrclass = {53D35 (37J10 53D37 53D40 53D42 53D45 54B40 57R17)},
      mrnumber = {3493097},
      mrreviewer = {Sonja Hohloch},
      doi = {10.2140/gt.2016.20.779},
      url = {http://dx.doi.org/10.2140/gt.2016.20.779},
      zblnumber = {1342.53109},
      }
  • [s] Go to document S. Smale, "An infinite dimensional version of Sard’s theorem," Amer. J. Math., vol. 87, iss. 4, pp. 861-866, 1965.
    @ARTICLE{s,
      author = {Smale, S.},
      title = {An infinite dimensional version of {S}ard's theorem},
      journal = {Amer. J. Math.},
      fjournal = {American Journal of Mathematics},
      volume = {87},
      year = {1965},
      number = {4},
      pages = {861--866},
      issn = {0002-9327},
      mrclass = {57.55 (57.50)},
      mrnumber = {0185604},
      mrreviewer = {R. Beals},
      doi = {10.2307/2373250},
      url = {http://dx.doi.org/10.2307/2373250},
      zblnumber = {0143.35301},
      }
  • [t] Go to document C. H. Taubes, "Counting pseudo-holomorphic submanifolds in dimension $4$," J. Differential Geom., vol. 44, iss. 4, pp. 818-893, 1996.
    @ARTICLE{t,
      author = {Taubes, Clifford Henry},
      title = {Counting pseudo-holomorphic submanifolds in dimension {$4$}},
      journal = {J. Differential Geom.},
      fjournal = {Journal of Differential Geometry},
      volume = {44},
      year = {1996},
      number = {4},
      pages = {818--893},
      issn = {0022-040X},
      mrclass = {58D10 (57N13 57R15 57R57 58D27 58D29)},
      mrnumber = {1438194},
      mrreviewer = {Thomas H. Parker},
      doi = {10.4310/jdg/1214459411},
      zblnumber = {0883.57020},
      }
  • [z] Go to document A. Zinger, "A comparison theorem for Gromov-Witten invariants in the symplectic category," Adv. Math., vol. 228, iss. 1, pp. 535-574, 2011.
    @ARTICLE{z,
      author = {Zinger, Aleksey},
      title = {A comparison theorem for {G}romov-{W}itten invariants in the symplectic category},
      journal = {Adv. Math.},
      fjournal = {Advances in Mathematics},
      volume = {228},
      year = {2011},
      number = {1},
      pages = {535--574},
      issn = {0001-8708},
      mrclass = {53D45},
      mrnumber = {2822239},
      mrreviewer = {Hsian-Hua Tseng},
      doi = {10.1016/j.aim.2011.05.021},
      url = {http://dx.doi.org/10.1016/j.aim.2011.05.021},
      zblnumber = {1225.14046},
      }

Authors

Eleny-Nicoleta Ionel

Stanford University, Stanford, CA

Thomas H. Parker

Michigan State University, East Lansing, MI